North Carolina, 2002

Lightning Strike in North Carolina, June 5, 2002

June 5, 2002 · NWS RNK · 1 event in 1 county or zone

Lightning struck a house 2 miles east of Hays, starting a fire that burned much of the house to the ground. A truck and other equipment that was in the garage were also destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Lightning struck a house 2 miles east of Hays, starting a fire that burned much of the house to the ground. A truck and other equipment that was in the garage were also destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 3:00 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 5, 3:00 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
400 AM EDT WED JUN 5 2002

CONFIDENCE HIGH THIS MORNING FOR SHRA/TSRA IN THE SWRN PART OF OUR
CWA.  CLUSTER OF DEEP CONVECTION...REMNANTS OF GA MCS FROM TUESDAY
EVENING...IS PROPAGATING NE ALONG LEE TROF CONVERGENCE ZONE.
CONVERGENCE FIELDS SUGGEST THIS AREA OF PRECIP WILL MAKE IT INTO NW
NC...QPF OF 0.25 TO 0.50.  WILL GO LIKELY POPS NW NC THIS
MORNING...THEN BACK OFF ON POPS TO HIGH CHC FOR THE AFTERNOON.

LOOKING AT THE OVERALL FCST FOR TODAY AND THURSDAY...HAVE RAISED
POPS ACROSS THE ENTIRE CWA.  LIKE THIS MORNINGS PRECIP...CONFIDENCE
CONTINUES TO INCREASE THAT ENTIRE CWA WILL HAVE A DECENT SHOT AT
RAINFALL THE NEXT 24 HOURS.  PER WATER VAPOR IMAGERY...PLUME OF
TROPICAL MOISTURE IS STREAMING NORTH FROM THE ERN GULF OF MEX...THIS
PLUME HELPING TO INCREASE PWATS FOR THE CENTRAL AND SRN
APPALACHIANS.  WITH THIS MOISTURE IN PLACE IT DOESNT TAKE MUCH OF A
LIFTING MECH TO GET DEEP CONVECTION GOING...A LITTLE DIFFERENTIAL
HEATING ACROSS THE MTNS AND FOOTHILLS...AND WALLA.

ANOTHER PLAYER TODAY AND THURSDAY IS THE APPROACH OF THE UPPER LEVEL
TROF NOW OVER THE CENTRAL CONUS.  WIND FIELDS ALOFT ARE EXPECTED TO
INCREASE AHEAD OF THIS FEATURE...SO LOOK FOR MORE ORGANIZED TYPE OF
DEEP CONVECTION TODAY AND THURSDAY AS OPPOSED TO THE SCT PULSE
STORMS WE HAD TUESDAY.  WITH ORGANIZATION COMES THE INCREASED THREAT
OF SEVERE WX.  LIKE TUESDAY...SB CAPES SHOULD NOSE INTO THE 3000 TO
4000 J/KG RANGE...GIVEN AFTN SFC TEMPS IN THE L90S AND DEWPTS NR 70.
BIG HAIL WAS THE BIGGEST SEVERE PRODUCER TUESDAY...SO LOOK FOR A
REPEAT TODAY.  MID LEVEL WINDS ARE FCST TO INCREASE TO ABOUT 50 KTS
THIS AFTERNOON...SO STORMS TODAY MAY ALSO CONTAIN HIGH WINDS.

TWO REGIONS SEEM TO BE FAVORED FOR DEVELOPMENT THIS AFTERNOON.  THE
LEE TROF...FROM LYH TO GSO...AND AHEAD OF THE SFC FRONT ACROSS THE
OHIO VALLEY.  THE LEE TROF HAS ALREADY SET UP ALONG THE BLUE RIDGE
THIS MORNING...A WEST WIND NOTED HERE AT BCB...SW WINDS AT GSO AND
DAN.  THIS TROF WILL PROVIDE A GOOD FOCUS FOR INITIATION THIS
AFTERNOON.  OUTFLOW BOUNDARIES OVER THE OHIO VALLEY WILL ALSO
PROVIDE A GOOD FOCUS...ANY DEEP CONVECTION FROM THESE FEATURES
POTENTIALLY REACHING OUR WRN CWA.  ALL THINGS CONSIDERED...ENTIRE
CWA IS SUBJECT TO ORGANIZED DEEP CONVECTION AND SEVERE POTENTIAL
TODAY.

AS FOR THURSDAY...MODELS BRING FRONT THRU LATE IN THE DAY.  THREAT
FOR SEVERE THURSDAY WILL BE MAINLY EAST OF THE BLUE RIDGE WHERE SFC
TEMPS WILL BE GIVEN A BETTER CHC TO RECOVER REVEALING HIGHER
CAPES.

DID NOT MAKE ANY CHANGES TO THE FCST BEYOND THURSDAY...ALTHOUGH A
LITTLE CONCERNED ON HOW FAR SOUTH THE FRONT WILL MAKE IT FRIDAY.
FOR NOW...WILL CONTINUE TO SIDE WITH THE AVN WHICH INSISTS ON
KEEPING US DRY FOR THE WEEKEND.

BLF RECORD HIGH SEEMS TO BE THE ONLY ONE THAT MAY GET BROKEN
TODAY... 82 IN 1984.  BCB IS A POSSIBILITY ALSO... 87 IN 1953.

FCSTID = 11
ROA   90  68  83  61 /  50  50  50  40
LYH   90  70  86  63 /  50  50  50  40
DAN   91  70  86  63 /  50  50  50  40
BLF   83  64  77  57 /  50  50  70  30
LWB   83  64  77  57 /  50  50  70  30
BCB   85  66  79  58 /  50  50  70  30
TNB   81  64  77  59 /  60  50  70  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jun 5, 5:00 AM EST, 45 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051545-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT WED JUN 5 2002

WEATHER CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT TODAY.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE CENTRAL
APPALACHIANS THIS AFTERNOON AND EVENING.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN LARGE HAIL.  DAMAGING WINDS ARE ALSO
POSSIBLE IF THESE THUNDERSTORMS BECOME ORGANIZED INTO LINES OF
MULTIPLE STORMS.

THUNDERSTORM DEVELOPMENT WILL OCCUR MAINLY AFTER 2:00 PM THIS
AFTERNOON.  THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP ALONG THE
BLUE RIDGE...AND MOVE EAST INTO SOUTH CENTRAL VIRGINIA...AND THE
PIEDMONT OF NORTH CAROLINA.  OTHER LINES OF THUNDERSTORMS...ARE ALSO
EXPECTED TO MOVE ACROSS THE OHIO VALLEY...REACHING THE MOUNTAINS OF
WEST VIRGINIA DURING THE LATE AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED AFTER 2:00 PM.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES AS
INFORMATION BECOMES AVAILABLE.

11

The radar

The Roanoke radar (KFCX), 121 km away, was scanning. The volume nearest the first event began at 10:43 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wilkes

When
June 5, 5:45 AM EST
Where
Wilkes County, 2 mi E of Hays
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
36.206, -81.163 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301471.